Illinois, 2003

Winter Storm in Illinois, December 13, 2003

December 13, 2003 · NWS LSX · 3 events in 3 counties and zones

The first significant snowfall of the 2003/2004 season hit on the 13th. Snowfall averaged from 3 to 5 inches across the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first significant snowfall of the 2003/2004 season hit on the 13th. Snowfall averaged from 3 to 5 inches across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 13, 10:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 13, 10:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CST SAT DEC 13 2003

.DISCUSSION...
UA DATA FM 12Z INDICATES MID LVL CIRCULATION A BIT STRONGER THAN
PRVSLY ANTICIPATED.  AXIS OF DEFORMATION ZONE HAS SET UP FM AROUND A
KGVW-KCOU-KTAZ AXIS WITH MID LVL DRYING ALREADY PUSHING INTO SCNTRL
MO.  THERE HAVE BEEN SVRL MESOSCALE BANDS OF HEAVIER SNOW WITH RATES
ARND 1-1.5 IN/HR WITHIN THE DEFORMATION ZN FM MID MO INTO CNTRL IL.
THE LATEST FCST HAS BEEN REVISED TO BUMP SNOW ACCUMS UP IN THE 4-6
IN RANGE NR A KCOU-KPPQ AXIS WITH ISOLD TOTALS OVER 6.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...WINTER WX ADVSRY TDA
IL...WINTER WX ADVSRY TDA ALG-W OF A MT STERLING...SPARTA LN.

GLASS
Hazardous weather outlook, Dec 13, 6:40 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
640 AM CST SAT DEC 13 2003

ILZ095>097-MOZ018-019-026-027-034>036-141200-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-SHELBY-
640 AM CST SAT DEC 13 2003

...WINTER WEATHER ADVISORY TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW IS EXPECTED TODAY...WITH ACCUMULATIONS OF 3 TO 5
INCHES.  THE SNOW WILL TAPER OFF TO FLURRIES EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF SOME ACCUMULATING SNOW AS THE NEXT STORM
SYSTEM MOVES THROUGH ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL INFORMATION THROUGHOUT THE
DAY.

MOZ041-042-047>051-059-060-062-072-073-084-099-141200-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-
MONITEAU-MONTGOMERY-OSAGE-REYNOLDS-WARREN-WASHINGTON-
640 AM CST SAT DEC 13 2003

...WINTER WEATHER ADVISORY TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

3 TO 5 INCHES OF SNOW IS EXPECTED ACROSS THE REGION TODAY...WITH THE
SNOW TAPERING OFF TO FLURRIES BY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL INFORMATION THROUGHOUT THE
DAY.

ILZ058-059-079-098>102-MOZ052-061-063>065-074-075-085-141200-
CALHOUN IL-GREENE IL-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MONROE IL-RANDOLPH IL-ST CHARLES-ST CLAIR IL-ST FRANCOIS-
ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-
640 AM CST SAT DEC 13 2003

...WINTER WEATHER ADVISORY TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSOURI
AND SOUTHWEST SECTIONS OF ILLINOIS

.DAY ONE...TODAY AND TONIGHT

2 TO 4 INCHES OF SNOW ARE EXPECTED TODAY...WITH THE SNOW TAPERING
OFF TO FLURRIES EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL INFORMATION THROUGHOUT THE
DAY.

ILZ060-064-065-069-070-074-141200-
BOND IL-CLINTON IL-FAYETTE IL-MARION IL-MONTGOMERY IL-WASHINGTON IL-
640 AM CST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
ILLINOIS...

.DAY ONE...TODAY AND TONIGHT

1 TO 3 INCHES OF SNOW ARE EXPECTED ACROSS THE REGION TODAY...WITH
THE SNOW RAPIDLY TAPERING OFF TO FLURRIES THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL INFORMATION THROUGHOUT THE
DAY.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
December 13, 12:00 PM CST to 10:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
December 13, 12:00 PM CST to 10:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 13, 12:00 PM CST to 10:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331794, 5331795, 5331796.